Nebraska, 2007

Hail and Damaging Winds in Nebraska, August 21, 2007

August 21, 2007 · NWS OAX · 10 events in 5 counties and zones

A warm front extended across northeast Nebraska during the afternoon of August 21st. Instability by afternoon was moderately high along the front with temperatures of 85 to 90 and dew points in the mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front extended across northeast Nebraska during the afternoon of August 21st. Instability by afternoon was moderately high along the front with temperatures of 85 to 90 and dew points in the mid 70s. When combined with a strong jet stream across the Dakotas, scattered thunderstorms developed by late afternoon, a few of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 21, 2:18 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 21, 2:18 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
318 PM CDT TUE AUG 21 2007

.DISCUSSION...
THE SEVERE WEATHER POTENTIAL THROUGH THE EVENING HOURS IS AGAIN THE
MAIN FORECAST CONCERN. IT DOES NOT LOOK QUITE AS UNSTABLE OR ACTIVE
AS MONDAY AFTERNOON AND EVENING FOR THE OMAHA AND LINCOLN AREAS...
BUT STILL SOME POTENTIAL. COULD ALSO BE SOME LOCALLY HEAVY RAIN...
MAINLY IN NERN NE.

12Z UPPER AIR CHARTS SHOWED A POCKET OF 850 MB MOISTURE OVER PARTS
OF SWRN NE. TEMPERATURES AT 700 MB WERE QUITE WARM AT KLBF AND KOAX
WITH VALUES OF 14 C AND 13 C RESPECTIVELY. IT HAD WARMED TO 14.3 C
AT KOAX ON THE 18Z SOUNDING...WITH A SMALL INCREASE IN MOISTURE AT
850 MB. SURFACE ANALYSIS EARLY THIS AFTN SHOWED LOW PRESSURE CENTER
OVER SOUTH CENTRAL SD NEAR WINNER (KICR). WARM FRONT STRETCHED EAST
THROUGH NERN NE AND INTO IA. TROUGH AXIS EXTENDED FROM THE LOW DOWN
INTO NERN NM. DEWPOINTS AHEAD OF THE TROUGH WERE IN THE LOWER AND
MID 70S IN THE WARM SECTOR. JET MAX OVER THE DKTS SHOULD CONTINUE
TO MOVE EAST AND HELP ENHANCE LARGE SCALE LIFT WITH RIGHT ENTRANCE
REGION (RIGHT REAR QUADRANT). WARM SECTOR CONTINUES TO DESTABILIZE
WIT HEATING. EXPECT CONVERGENCE ALONG TROUGH TO BE SUFFICIENT TO
GET STORMS GOING BY 00Z TO OUR NORTHWEST. STORMS SHOULD EXPAND AS
THE EVENING GOES ON. INSTABILITY AND SHEAR SEEM SUFFICIENT FOR
SUPERCELLS...WITH SOME TORNADO POTENTIAL THROUGH THE EVENING ALONG
ANY OUTFLOW BOUNDARIES OR FRONTS. MOST LIKELY LOCATION IS NERN NE.

THERE IS SOME HEAVY RAIN POTENTIAL TONIGHT...BUT ONLY DODGE COUNTY
HAD MUCH HEAVY RAIN LAST NIGHT. FLASH FLOOD POTENTIAL DOES NOT
SEEM OVERLY HIGH TONIGHT...BUT NOT OUT OF THE QUESTION. THE NEXT
TWO NIGHTS (WEDNESDAY NIGHT AND THURSDAY NIGHT) SEEM TO HAVE MORE
POTENTIAL FOR HEAVY RAIN AND HIGHER POTENTIAL FOR FLOODING. THIS
WILL BE ADDRESSED IN FUTURE FORECASTS. HAVE FAIRLY HIGH POPS FROM
WEDNESDAY AFTN THROUGH FRIDAY.

STILL EXPECT THE PATTERN TO DRY OUT TOWARD THE WEEKEND AS LONGWAVE
TROUGH OVER THE ROCKIES SHIFTS EAST OF OUR AREA BY LATE FRIDAY OR
EARLY SATURDAY. ANOTHER TROUGH DIGS OVER THE PACIFIC NW BY 12Z MON.
KEPT HIGHS THURSDAY THROUGH SUNDAY MAINLY IN THE 80S. SOME WARMING
EXPECTED TO THE UPPER 80S AND LOWER 90S FOR EARLY NEXT WEEK. ADDED
SOME CHANCE OF THUNDERSTORMS TO NEW DAY 7 (TUESDAY) AS A FRONTAL
BOUNDARY MOVES IN FROM THE WEST.

&&

.AVIATION...
THUNDERSTORMS TONIGHT WILL BE THE PRIMARY AVIATION CONCERN.  SFC LOW
PRES WAS CNTRED NR ANW AND A SUBTLE FNT WAS NOTED INTO ERN NEB AND
SW IA.  A SHORTWAVE TROF TRACKING ACRS THE NRN PLAINS WILL CONBINE
WITH THE CONVERGENCE ALONG THIS FRONT AND HEATING TO PRODUCE THE
CHANCE FOR THUNDERSTORMS AT THE TAF SITES TONIGHT.  MVFR CIGS...HAIL
AND GUSTY WINDS MAY ALSO ACCOMPANY THE STORMS TONIGHT.  THE SFC
BOUNDARY WILL REMAIN IN THE VICINITY WEDNESDAY...THUS WILL PROVIDE
ADDITIONAL POTENTIAL FOR STORM DEVELOPMENT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Aug 21, 4:04 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
504 PM CDT TUE AUG 21 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
504 PM CDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER THE
OUTLOOK AREA...WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE
PRIMARY HAZARDS. AN ISOLATED STORM MAY BECOME TORNADIC...ESPECIALLY
ACROSS NORTHEAST NEBRASKA...MAINLY NORTH OF A LINE FROM SCHUYLER
TO WINNEBAGO. STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN.

A FRONTAL BOUNDARY DRAPED ACROSS NORTHERN NEBRASKA WILL BE THE
FOCUS FOR THUNDERSTORMS TONIGHT. AS THIS FRONT SHIFTS
SOUTH...THUNDERSTORMS ARE EXPECTED TO CONTINUE SOUTH ALONG THE
FRONT. MUCH MORE STABLE AIR WILL RESIDE TO THE SOUTH OF THE
BOUNDARY SO IT IS SOMEWHAT UNCERTAIN AS TO HOW FAR SOUTH SEVERE
STORMS WILL MOVE TONIGHT AS THE BOUNDARY SLOWLY SAGS SOUTH.

STORMS ARE EXPECTED TO DEVELOP AGAIN LATE WEDNESDAY AFTERNOON
ALONG THE FRONTAL BOUNDARY WHICH WILL STILL BE DRAPED ACROSS THE
OUTLOOK AREA. SEVERE STORMS ARE POSSIBLE AGAIN ALONG WITH VERY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE FRONTAL BOUNDARY WILL REMAIN STALLED IN THE VICINITY OF THE
OUTLOOK AREA THROUGH THURSDAY...KEEPING A POTENTIAL THREAT FOR SEVERE
STORMS IN PLACE WEDNESDAY EVENING AS WELL AS THURSDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST NEBRASKA
THIS EVENING.

GRIFFIS

In the hours before

Local storm report, Aug 21, 12:29 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
129 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     11 W WILBER             40.48N 97.17W
08/20/2007                   SALINE             NE   EMERGENCY MNGR

            LONG DOOR ON ROLLERS AT A GRAINERY BLOWN OFF.

&&

SMITH
Local storm report, Aug 21, 1:05 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
205 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             6 W BELLWOOD            41.34N 97.36W
08/20/2007  E2.50 INCH       BUTLER             NE   EMERGENCY MNGR

&&

SMITH
Local storm report, Aug 21, 2:30 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
330 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     2 N UTE                 42.08N 95.71W
08/20/2007                   MONONA             IA   PUBLIC

            CORN FLATTENED IN FIELDS.

&&

SMITH

The radar

The Sioux Falls radar (KFSD), 147 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
August 21, 5:45 PM CST
Where
Knox County, Verdel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.820, -98.200

Hail, Knox

When
August 21, 6:24 PM CST
Where
Knox County, 6.56 mi NW of Crofton
Measured
1 in hail
Reported by
Public
Coordinates
42.797, -97.571

Hail, Cedar

When
August 21, 6:40 PM CST
Where
Cedar County, 10 mi NW of Fordyce
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.802, -97.489

Hail, Boone

When
August 21, 7:35 PM CST
Where
Boone County, 1 mi N of Primrose
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
41.645, -98.230

Hail, Boone

When
August 21, 7:40 PM CST
Where
Boone County, 3 mi SW of Albion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.669, -98.041

Hail, Boone

When
August 21, 7:42 PM CST
Where
Boone County, 4 mi NW of St Edward
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.611, -97.925

Reported along highway 39.

Hail, Platte

When
August 21, 7:45 PM CST
Where
Platte County, Lindsay
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.700, -97.700

Hail, Boone

When
August 21, 7:59 PM CST
Where
Boone County, St Edward
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.570, -97.870

Thunderstorm Wind, Madison

When
August 21, 8:00 PM CST
Where
Madison County, Norfolk
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
42.030, -97.420

Several large tree limbs and power lines were downed in town by thunderstorm winds estimated at close to 60 mph.

Thunderstorm Wind, Madison

When
August 21, 8:04 PM CST
Where
Madison County, 2 mi NW of Madison
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.850, -97.497

Tree limbs 4 inches in diameter were blown down with a sudden gust of wind estimated at 60 mph. Pea size hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42174, 42179, 42181, 46302, 42183, 42184, 42186, 42187, 46303, 42188.